ZocdocAnswersIs my medicine making me not want to eat?

Question

Is my medicine making me not want to eat?

Had surgery to repair a ligament in my toe and was prescribed pain meds. Now I don't want to eat at all anymore. The pain med is a generic Percocet. Is this what's killing my appetite?

Answer

Questions or concerns about your recovery post-surgery should certainly be addressed to your surgeon. He or she will have office staff that can take note of your questions and have a physician from the practice return your call to make sure that you are doing well. In addition, non-urgent questions can also be addressed at your next post-operative appointment. In general, it is not unusual for someone to lose their appetite post-surgery. Even a minor surgical procedure is still a shock to the body and it can take some time for things to get back to normal. Pain can also be a very powerful appetite suppressant. While pain medications will not themselves typically suppress appetite, pain itself very much can. In addition, narcotic pain medications lead to constipation which can also decrease appetite and cause some mild abdominal discomfort (in itself another reason to lose one's appetite.) Overall, the best way to recover from any surgical procedure is to rest and relax while following your surgeon's instructions for pain-control and post-surgical activity. You should have regular follow-up appointments to make sure that you are continuing to do well, and in the end time is what often helps the most.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.